Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 24, NWS Las Vegas, NV

July 15, 2008Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 2008, 1:26 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 1:26 PM MST (20:26 UTC)
Expired
Jul 15, 2008, 3:05 PM MST
In force
99 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 152026
FFWVEF
AZC015-NVC003-152230-
/O.NEW.KVEF.FF.W.0024.080715T2026Z-080715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
126 PM MST TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 330 PM MST/330 PM PDT/.

* AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR TEMPLE BAR...OR 9 MILES
  WEST OF MEADVIEW. THE STORM WAS MOVING NORTH AT 6 MPH.

* OTHER LOCATIONS IMPACTED INCLUDE...TEMPLE BAR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

LAT...LON 3613 11434 3613 11411 3594 11412 3594 11434

$$

SC
2 follow-up statements
000
WGUS75 KVEF 152114
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT TUE JUL 15 2008

AZC015-NVC003-152230-
/O.CON.KVEF.FF.W.0024.000000T0000Z-080715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
214 PM MST TUE JUL 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST/330 PM
PDT/ FOR EAST CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES...

AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN HAS DIMINISHED. HOWEVER...RUNOFF FROM EARLIER STORMS IS 
LIKELY CONTINUING TO PRODUCE FLASH FLOODING NEAR TEMPLE BAR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3613 11434 3613 11411 3594 11412 3594 11434

$$

SC
000
WGUS75 KVEF 152205
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT TUE JUL 15 2008

AZC015-NVC003-152213-
/O.CAN.KVEF.FF.W.0024.000000T0000Z-080715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
305 PM MST TUE JUL 15 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL CLARK
AND WEST CENTRAL MOHAVE COUNTIES...

THE THREAT OF FLASH FLOODING HAS DIMINISHED AND THEREFORE THE FLASH 
FLOOD WARNING FOR EAST CENTRAL CLARK AND MOHAVE COUNTIES HAS BEEN 
CANCELLED. HOWEVER...ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE 
NEXT COUPLE OF HOURS.

LAT...LON 3613 11434 3613 11411 3594 11412 3594 11434

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:15 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 9:15 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM PDT TUE JUL 15 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA
TODAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY PRODUCE
HEAVY RAINFALL. STORM COVERAGE WILL GRADUALLY DECREASE INTO THE
LATTER PART OF THE WEEK AS DRIER SOUTHWEST FLOW DEVELOPS.

&&

.UPDATE...
A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA...WITH SURFACE
DEWPOINTS PRIMARILY IN THE 50S AND 1.1 INCH PRECIPITABLE WATER IN
THE 12Z DESERT ROCK SOUNDING FROM 12Z. AN AREA OF BROKEN MID LEVEL
CLOUD DECK REMAINS CENTERED AROUND THE LAS VEGAS METRO
AREA...ALTHOUGH RADAR INDICATES A FEW SPRINKLES AT THE MOST REACHING
THE SURFACE. EXPECT ISOLATED-SCATTERED AFTERNOON-EVENING
THUNDERSTORMS TO DEVELOP WITH SURFACE HEATING TODAY. CURRENT
FORECAST PACKAGE IS IN GOOD SHAPE AN NO UPDATES PLANNED THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...PARTLY TO MOSTLY CLOUDY SKIES EXPECTED
THROUGH 20Z WITH CLOUD BASES AROUND 14K FEET AGL. AS WITH THE PAST
FEW DAYS THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN AND AROUND THE LAS
VEGAS VALLEY. STORMS CAN BE EXPECTED BETWEEN 20Z-00Z AND ARE LIKELY
TO PRODUCE BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS. AFTER 00Z
STORMS WILL BECOME MORE ISOLATED WITH MAINLY THE OUTER APPROACH
CORRIDORS AFFECTED. THUNDERSTORMS EXPECTED TO END BY LATE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NEARLY THE SAME CONDITIONS EXPECTED TODAY AS WITH THE
PAST FEW DAYS. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 19Z AND
00Z WITH BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS. THUNDERSTORMS
WILL DECREASE IN INTENSITY AND COVERAGE LATE IN THE EVENING AND
OVERNIGHT.
&&

.PREVIOUS DISCUSSION...315 AM PDT TUE JUL 15...SHORT TERM...SIMILAR
TO MONDAY...LITTLE CHANGE TO THE OVERALL WEATHER PATTERN ACROSS THE
CWA AS MOIST AND UNSTABLE CONDITIONS DOMINATE THE WEATHER PICTURE
FOR TODAY. INCH PLUS PRECIPITABLE WATER VALUES WITH -2 TO -4
LIS/GOOD DAYTIME HEATING AS DEBRIS CLOUDS DISSIPATE THROUGH THE
MORNING ALL POINT TO ISOLATED/SCATTERED MAINLY AFTERNOON/EVENING
CONVECTION. LOCALLY HEAVY RAINFALL ONCE AGAIN PROBABLE OVER THE
CWA...BUT ANY STRONG FOCUSING MECHANISM FOR ISSUANCE OF A FLASH
FLOOD WATCH CAN NOT BE FOUND ATTM. MODELS CONTINUE TO TREND TOWARDS
DRYING CONDITIONS FROM THE WEST AS SOUTHWEST FLOW DEVELOPS THROUGH
THE SHORT TERM. HOWEVER FLOW REMAINS LIGHT THOUGH 12Z FRIDAY...SO
DRYING WILL BE SLOW...AND MAY BE OVERDONE IN THE MODELS. DAYTIME
TEMPERATURES CONTINUE TO BE BELOW NORMAL SLOW DRYING HAVE BUMPED
TEMPS UP A FEW DEGREES BY THURSDAY.

.LONG TERM...THE LATEST MODEL GUIDANCE CONTINUES TO SHOW A SLOW
DRYING TREND FROM WEST TO EAST ACROSS THE CWA DURING THE EXTENDED
PERIOD. ITS POSSIBLE BY FRIDAY THAT ONLY MOHAVE COUNTY WILL BE THE
FOCUS OF CONVECTION. 700-500 MB FLOW WILL BECOME MORE SOUTHWEST BY
SATURDAY AND EVENTUALLY TURN TO THE NORTHWEST BY SUNDAY. THIS WILL
AT LEAST HELP DRY THINGS OUT IN THE MID LEVELS. GFS IS SHOWING A
FAIRLY STRONG EASTERLY WAVE MOVING THROUGH CENTRAL MEXICO DURING THE
WEEKEND...BUT IT LOOKS LIKE THIS ENERGY WILL REMAIN TOO FAR SOUTH
AND THE MID LEVEL HIGH WILL BE TOO STRONG. WILL KEEP POPS OVER
MOHAVE COUNTY THROUGH THE PERIOD AND END POPS OVER REMAINING AREAS
BY SATURDAY. TEMPERATURES WILL ALSO SHOW A WARMING TREND FROM WEST
TO EAST AS THE DRIER AIR MOVES IN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ONTON

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 4:19 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 AM PDT TUE JUL 15 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-160230-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
419 AM PDT TUE JUL 15 2008 /419 AM MST TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. IN ADDITION TO
DANGEROUS LIGHTNING AND POSSIBLE STRONG WINDS...LOCAL HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY FOLLOWED
BY DECREASING COVERAGE THURSDAY AND FRIDAY WITH THUNDERSTORMS
BEING CONFINED MAINLY TO NORTHWEST ARIZONA INTO THE WEEKEND. DRY
CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:45 PM MSTAreal Flood AdvisoryVEF2 hr

Nearby

Flash Flood Warnings in Arizona, 2008Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.